Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 25, 2020, 9:39 PM CDT for Val Verde County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 9:39 PM CDT (02:39 UTC)
- Expired
- May 25, 2020, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 7:49 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1801 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.0
The text
As transmitted.
482 WUUS54 KEWX 260239 SVREWX TXC465-260315- /O.NEW.KEWX.SV.W.0152.200526T0239Z-200526T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 939 PM CDT Mon May 25 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Northeastern Val Verde County in south central Texas... * Until 1015 PM CDT. * At 939 PM CDT, a severe thunderstorm was located 8 miles southwest of Juno, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Juno. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Austin San Antonio. && LAT...LON 3025 10070 2999 10070 2997 10130 3015 10133 TIME...MOT...LOC 0239Z 264DEG 28KT 3007 10123 HAIL...1.00IN WIND...<50MPH $$ BF
1 follow-up statement
676
WWUS54 KEWX 260308
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1008 PM CDT Mon May 25 2020
TXC465-260318-
/O.EXP.KEWX.SV.W.0152.000000T0000Z-200526T0315Z/
Val Verde TX-
1008 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VAL VERDE COUNTY
WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 3025 10070 2999 10070 2997 10130 3015 10133
TIME...MOT...LOC 0308Z 264DEG 28KT 3009 10098
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:24 PM CDT, 15 minutes earlier.
Area forecast discussion, May 25, 9:24 PM CDT, 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 924 PM CDT Mon May 25 2020 .UPDATE... Severe Thunderstorm Watch #227 is in effect until 4 AM for the Rio Grande plains, southern Edwards Plateau into the I-35 corridor including Bexar county. Convection is developing along the Rio Grande plains and will likely develop into a MCS as we head into the late evening and overnight hours. Large hail looks to be favored over the Rio Grande plains and southern Edwards Plateau. Farther east, the concerns for hail should ease a bit, but we could still see some damaging winds. In addition, locally heavy rainfall remains a concern across most of the region tonight. Please see the 00Z aviation discussion below. && .AVIATION... Overall, little change has been made from the previous forecast package. TS chances will initially be along the Rio Grande at DRT through roughly 06Z this evening. SAT and SSF should see the best TS chances between 03-08Z. AUS could also see a storm between 05-07Z, but coverage should be less across this terminal and will only include a 2 hour TEMPO group for now. && .PREV DISCUSSION... /ISSUED 257 PM CDT Mon May 25 2020/ SHORT TERM (Tonight through Tuesday Night)... A second strong MCV in as many days has altered the influence of the upper low that was earlier projected to cut off from the polar westerlies and bring several days of rain opportunities. The MCV responsible for the heavy rains Sunday night continues to spin away over North Central TX and has taken on a more synoptic scale of influence, including an early cold frontal push all the way into a HDO to VCT line. While the upstream larger trough remains potent enough to generate another broad coverage event for storms when the rest of the front arrives, the likelihood of strong storms over Central TX and the Austin metro area looks much reduced. The frontal zone should retract in the evening with winds returning to more easterly over and south of HWY 90 and broaden the marginal severe threat for later tonight, and a few strong cells may still cross over the inversion to around HWY 281 and just to the west of Austin for mainly a hail threat. Timing has been fairly consistent among most of the finer res models in terms of seeing the storms materialize over the Edwards Plateau and possibly Rio Grande Plains, so we should see the next round of storms ramp up over our CWA by right around 00Z. A possible caveat is the radar trends of deep layer shower activity west of CRP, but perhaps this ties in with some of the model solutions that fire activity over the Rio Grande plains also at around 00Z. CAPE values will be lower than from last night and only the Rio Grande and Pecos river basin areas look ripe for the Slight Risk level of storms while areas east of Hwy 83 look more prone to a marginal threat. Thus the largest storm concern going into tonight would be for another round of rain over saturated soils. Expect with any areas that get 1-2 inches that area rivers and streams could bump up to minor flood stage. However, the expected round of rains tonight should be mainly less than 1 inch over the counties that are most prone to run-off. By daybreak, the rains should be retreating into East TX, and dry air wrap-around flow below the broad upper trough should make for a mostly stable and cool day for late Tuesday. Blended guidance influences and past forecast influences over areas east of I-35 may over-advertise the rain chance. Our QPF forecast for late Tuesday into Tuesday night might tell the story more accurately. LONG TERM (Wednesday through Monday)... The center of the upper low is expected to be near the Arklatex region with northwest flow aloft over our area. This flow should be mostly subsident with a mostly dry forecast expected on Wednesday. The blends kept a 20 PoP across the northern CWA and trimmed the spatial area back a bit. If the drier trend continues for another model run, these PoPs may be taken completely out of the forecast. Mostly dry weather is expected to continue into Thursday with highs in the 80s and 90s expected. A vort max on the backside of the upper low should arrive to the area on Thursday/Thursday night with a possible frontal boundary accompanying it. The GFS is the most bullish with an MCS moving through the area with the higher intensity in the west, while the ECMWF keeps the bulk of the thunderstorm activity in Mexico. Will keep PoPs at 20 percent for now with slightly higher PoPs into the weekend as south flow returns to the area increasing moisture once again. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 79 63 84 65 / 70 50 20 10 10 Austin Bergstrom Intl Airport 63 78 63 84 64 / 70 50 20 10 10 New Braunfels Muni Airport 63 79 61 87 64 / 80 50 20 10 10 Burnet Muni Airport 61 77 60 82 62 / 60 40 20 20 20 Del Rio Intl Airport 66 87 63 95 68 / 70 20 0 - - Georgetown Muni Airport 62 77 61 83 63 / 60 50 20 20 20 Hondo Muni Airport 65 82 61 91 65 / 80 30 - - - San Marcos Muni Airport 63 78 61 87 63 / 80 50 20 10 10 La Grange - Fayette Regional 65 78 63 84 65 / 60 60 30 20 10 San Antonio Intl Airport 64 81 63 89 66 / 80 40 10 10 - Stinson Muni Airport 65 82 64 89 67 / 80 40 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...05 Decision Support...YBVP
Hazardous weather outlook, May 25, 3:13 AM CDT, 18 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 313 AM CDT Mon May 25 2020 TXZ171>173-183>194-202>209-217>225-228-260815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 313 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. One more round of strong to severe thunderstorms are expected later today through tonight with all severe weather hazards possible. A small tornado threat will exist over the southern Edwards Plateau/northern portions of the Rio Grande, and large to very large hail will be possible there. As the night goes on and storms move southeast across the area, the threat will transition to damaging wind gusts. In addition after heavy rain just fell, localized flooding will again be of concern with 1-3 inches of rain possible in many locations, and isolated higher totals near or in excess of 5 inches possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
In the hours before
Special weather statement, May 25, 7:51 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 751 PM CDT Mon May 25 2020 TXZ184-185-260130- Edwards TX-Real TX- 751 PM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 830 PM CDT... At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near Rocksprings, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocksprings and Devil's Sinkhole State Natural Area. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 2989 10035 3007 10033 3007 9987 2981 9990 TIME...MOT...LOC 0050Z 275DEG 25KT 2998 10025 BF
Special weather statement, May 25, 8:53 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 853 PM CDT Mon May 25 2020 TXZ187-204-205-260245- Bexar TX-Medina TX-Bandera TX- 853 PM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA...SOUTHEASTERN BANDERA AND WEST CENTRAL BEXAR COUNTIES UNTIL 945 PM CDT... At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hondo, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hondo, Castroville, Lakehills, Cliff, New Fountain, Quihi, Dunlay, Mico, Rio Medina, Bader, Government Canyon State Natural Area, San Geronimo and Lake Medina Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Medina Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 2932 9923 2956 9928 2970 9881 2933 9874 TIME...MOT...LOC 0153Z 259DEG 27KT 2945 9916 BF
Special weather statement, May 25, 8:55 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
855 PM CDT Mon May 25 2020
TXZ184-260245-
Edwards TX-
855 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS COUNTY UNTIL
945 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Carta Valley, or 10 miles east of Loma Alta,
moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carta Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 2976 10018 2977 10068 2990 10070 2999 10070
3011 10024
TIME...MOT...LOC 0154Z 259DEG 27KT 2988 10061
BFLocal storm report, May 25, 9:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 9 N COMSTOCK 29.82N 101.15W
05/25/2020 VAL VERDE TX STORM CHASER
VIDEO SENT OF WHAT LOOKS LIKE ABOUT 6 INCHES
OF WATER FLOWING OVER HIGHWAY 163 NORTH OF
COMSTOCK.
&&
KCWSpecial weather statement, May 25, 9:28 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 928 PM CDT Mon May 25 2020 TXZ183-260315- Val Verde TX- 928 PM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 1015 PM CDT... At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Juno, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Juno, Bakers Crossing, and Devils River State Nat Area Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 2996 10131 3014 10133 3022 10083 2996 10079 TIME...MOT...LOC 0228Z 264DEG 29KT 3006 10123 BF
Special weather statement, May 25, 9:30 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 930 PM CDT Mon May 25 2020 TXZ184-202-203-260315- Uvalde TX-Kinney TX-Edwards TX- 930 PM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY... NORTHWESTERN UVALDE AND SOUTH CENTRAL EDWARDS COUNTIES UNTIL 1015 PM CDT... At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Alamo Village, or 18 miles north of Brackettville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kickapoo Cavern State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 2976 10006 2947 10002 2948 10052 2966 10054 TIME...MOT...LOC 0230Z 264DEG 28KT 2958 10044 BF
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:08 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 67 min |
| May 25, 7:16 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 59 min |
| May 25, 7:38 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 52 min |
| May 25, 7:51 PM CDT | Special Weather Statement | EWX | Edwards | 39 min |
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 14 min |
| May 25, 8:20 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 40 min |
| May 25, 8:22 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 38 min |
| May 25, 8:40 PM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| May 25, 8:53 PM CDT | Special Weather Statement | EWX | Medina | 52 min |
| May 25, 8:55 PM CDT | Special Weather Statement | EWX | Edwards | 50 min |
| May 25, 9:25 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Medina | 3 hr |
| May 25, 9:28 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 25, 9:30 PM CDT | Special Weather Statement | EWX | Kinney | 45 min |
| May 25, 9:42 PM CDT | Special Weather Statement | EWX | Bexar | 48 min |
| May 25, 10:35 PM CDT | Special Weather Statement | EWX | Atascosa, Wilson | 40 min |
| May 25, 10:38 PM CDT | Special Weather Statement | EWX | Uvalde | 52 min |
| May 25, 11:11 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 34 min |
| May 25, 11:18 PM CDT | Special Weather Statement | EWX | DeWitt, Gonzales, Karnes | 42 min |
| May 25, 11:36 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca | 39 min |
| May 25, 11:38 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 52 min |
| May 26, 12:00 AM CDT | Special Weather Statement | EWX | Goliad | 30 min |
| May 26, 12:08 AM CDT | Special Weather Statement | EWX | DeWitt, Lavaca | 52 min |
| May 26, 12:21 AM CDT | Areal Flood Advisory | EWX | Atascosa, DeWitt, Karnes, Wilson | 3 hr |
| May 26, 12:26 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Frio, Medina, Wilson | 22 min |
| May 26, 12:44 AM CDT | Special Weather Statement | EWX | Atascosa | 46 min |
| May 26, 12:50 AM CDT | Special Weather Statement | EWX | Wilson | 40 min |
| May 26, 12:55 AM CDT | Special Weather Statement | EWX | Dimmit | 50 min |
| May 26, 6:44 AM CDT | Special Weather Statement | EWX | Blanco | 46 min |
| May 26, 7:29 AM CDT | Severe Thunderstorm Warning | EWX | Blanco | 46 min |
| May 26, 7:38 AM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 26, 7:56 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 39 min |
| May 26, 8:02 AM CDT | Special Weather Statement | EWX | Hays | 43 min |
| May 26, 8:39 AM CDT | Special Weather Statement | EWX | Travis | 36 min |
| May 26, 3:22 PM CDT | Special Weather Statement | EWX | Lee | 53 min |
| May 26, 3:44 PM CDT | Special Weather Statement | EWX | Guadalupe | 61 min |
| May 26, 3:47 PM CDT | Special Weather Statement | EWX | Lee | 43 min |
| May 26, 4:08 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Wilson | 45 min |
| May 26, 4:13 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 47 min |
| May 26, 4:48 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 44 min |
| May 26, 4:54 PM CDT | Special Weather Statement | EWX | Wilson | 51 min |
| May 26, 5:03 PM CDT | Severe Thunderstorm Warning | EWX | Wilson | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.